Alert archive / Oregon / Small Craft Advisories in 2017

Small Craft Advisory 71, NWS Medford, OR

August 6, 2017

NWS Medford, OR issued this small craft advisory at Aug 6, 2017, 2:35 PM PDT. It took effect at Aug 7, 2017, 11:00 AM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2017, 2:35 PM PDT (21:35 UTC)
In effect from
Aug 7, 2017, 11:00 AM PDT
Expired
Aug 8, 2017, 7:39 AM PDT
In force
21 hr
Issued by
NWS Medford, OR

The text

As transmitted.

113 
WHUS76 KMFR 062135
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT SUN AUG 6 2017

PZZ356-376-071045-
/O.NEW.KMFR.SC.Y.0071.170807T1800Z-170808T1200Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
235 PM PDT SUN AUG 6 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT
   TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 AM MONDAY TO 5 AM PDT
TUESDAY. 

* WINDS...NORTH INCREASING TO 20 TO 30 KT MONDAY AFTERNOON, 
  PERSISTING THROUGH MONDAY NIGHT. 

* WAVES...CHOPPY WIND WAVE DOMINATED SEAS WILL BUILD TO 5 TO 7
  FEET MONDAY AFTERNOON AND EVENING, PERSISTING THROUGH MONDAY 
  NIGHT.

* AREAS AFFECTED...THE STRONGEST WINDS AND HEAVIEST SEAS WILL
  OCCUR NEAR CAPE BLANCO, THEN BETWEEN 5 NM AND 30 NM OF THE COAST
  FROM SOUTH OF CAPE BLANCO TO NEAR GOLD BEACH. SOUTH OF GOLD
  BEACH, THE AFFECTED AREA WILL MOSTLY BE BEYOND 10 NM OFF THE
  COAST. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
4 follow-up statements
182 
WHUS76 KMFR 071005
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
305 AM PDT MON AUG 7 2017

PZZ356-376-080000-
/O.CON.KMFR.SC.Y.0071.170807T1800Z-170808T1200Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
305 AM PDT MON AUG 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM PDT TUESDAY...

* WINDS...NORTH 20 TO 30 KT. 

* WAVES...CHOPPY WIND WAVE DOMINATED SEAS OF 5 TO 7 FEET. 

* AREAS AFFECTED...THE STRONGEST WINDS AND HEAVIEST SEAS WILL 
  OCCUR NEAR CAPE BLANCO, THEN BETWEEN 5 NM AND 30 NM OF THE 
  COAST FROM SOUTH OF CAPE BLANCO TO NEAR GOLD BEACH. SOUTH OF 
  GOLD BEACH, THE AFFECTED AREA WILL MOSTLY BE BEYOND 10 NM OFF 
  THE COAST. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
898 
WHUS76 KMFR 072130
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT MON AUG 7 2017

PZZ356-376-081030-
/O.NEW.KMFR.SW.Y.0072.170807T2130Z-170809T0600Z/
/O.EXT.KMFR.SC.Y.0071.000000T0000Z-170809T0600Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
230 PM PDT MON AUG 7 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 PM PDT
TUESDAY. THE SMALL CRAFT ADVISORY FOR WINDS AND SEAS REMAINS IN 
EFFECT FOR PART OF THE AREA. 

* WINDS...NORTH 20 TO 30 KT IN AN AREA SOUTH OF CAPE
  BLANCO...NORTH 15 TO 25 KT OVER THE REMAINDER OF THE AREA.

* SEAS...BUILDING TO 6 TO 7 FEET TONIGHT WITH A DOMINANT PERIOD OF
  7 SECONDS. SEAS WILL SUBSIDE TO 5 TO 6 FEET TUESDAY NIGHT.

* AREAS AFFECTED...SMALL CRAFT ADVISORY WINDS AND SEAS WILL OCCUR
  NEAR CAPE BLANCO AND BETWEEN 5 NM AND 25 NM OF THE COAST FROM
  CAPE BLANCO TO NEAR GOLD BEACH. SMALL CRAFT ADVISORY SEAS WILL
  OCCUR OVER ALL OF THE REMAINDER OF THE AREA EXCEPT WITHIN 2 NM
  OF THE COAST FROM BROOKINGS SOUTH. 
 
* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-370-081030-
/O.NEW.KMFR.SW.Y.0072.170807T2130Z-170809T0600Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
230 PM PDT MON AUG 7 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 PM
   PDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 PM PDT
TUESDAY. 

* SEAS...BUILDING TO 5 TO 6 FEET TONIGHT WITH A DOMINANT PERIOD OF
  7 SECONDS. SEAS WILL SUBSIDE TO 4 TO 5 FEET TUESDAY NIGHT. 

* AREAS AFFECTED...ALL AREAS. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
830 
WHUS76 KMFR 080919
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
219 AM PDT TUE AUG 8 2017

PZZ356-376-082230-
/O.CON.KMFR.SC.Y.0071.000000T0000Z-170809T0600Z/
/O.CON.KMFR.SW.Y.0072.000000T0000Z-170809T0600Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
219 AM PDT TUE AUG 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WINDS...NORTH 15 TO 25 KT. 

* SEAS...NORTHWEST TO 6 TO 8 FEET AT 7 SECONDS. SEAS WILL SUBSIDE
  TO 5 TO 6 FEET TUESDAY NIGHT. 

* AREAS AFFECTED...SMALL CRAFT ADVISORY WINDS AND SEAS WILL 
  OCCUR NEAR CAPE BLANCO AND BETWEEN 5 NM AND 25 NM OF THE COAST 
  FROM CAPE BLANCO TO NEAR GOLD BEACH. SMALL CRAFT ADVISORY SEAS 
  WILL OCCUR OVER ALL OF THE REMAINDER OF THE AREA EXCEPT WITHIN 
  2 NM OF THE COAST FROM BROOKINGS SOUTH. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-370-082230-
/O.CON.KMFR.SW.Y.0072.000000T0000Z-170809T0600Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
219 AM PDT TUE AUG 8 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 11 PM PDT THIS EVENING...

* SEAS...NORTHWEST 5 TO 6 FEET AT 7 SECONDS. SEAS WILL SUBSIDE TO
  4 TO 5 FEET TUESDAY NIGHT. 

* AREAS AFFECTED...ALL AREAS BEYOND 3NM FROM SHORE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
130 
WHUS76 KMFR 081439
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
739 AM PDT TUE AUG 8 2017


PZZ356-376-090345-
/O.CAN.KMFR.SC.Y.0071.000000T0000Z-170809T0600Z/
/O.CON.KMFR.SW.Y.0072.000000T0000Z-170809T0600Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
739 AM PDT TUE AUG 8 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 11 PM PDT THIS EVENING...

* WINDS...NORTH 15 TO 20 KT.

* SEAS...NORTHWEST TO 6 TO 8 FEET AT 7 SECONDS. SEAS WILL 
  SUBSIDE TO 5 TO 6 FEET TUESDAY NIGHT. 

* AREAS AFFECTED...ALL AREAS EXCEPT WITHIN 2 NM OF THE COAST FROM
  BROOKINGS SOUTH. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-370-090345-
/O.CON.KMFR.SW.Y.0072.000000T0000Z-170809T0600Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
739 AM PDT TUE AUG 8 2017

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 11 PM PDT THIS EVENING...

* SEAS...NORTHWEST 5 TO 6 FEET AT 7 SECONDS. SEAS WILL SUBSIDE 
  TO 4 TO 5 FEET TUESDAY NIGHT. 

* AREAS AFFECTED...ALL AREAS BEYOND 3NM FROM SHORE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL
BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS
AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Aug 6, 9:26 AM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 9:26 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
926 AM PDT Sun Aug 6 2017

.DISCUSSION...Morning update. Todays forecast challenge will be not
reacting to yesterday's thunderstorm non event in the other
direction. Unlike yesterday the edge of the clearing is near the
oregon-California state line, and models are handling this well and
showing this line to continue to move north during the day. This
will allow heating and we should actually reach convective
temperature today, especially in Northern California and the
southern Cascades. Sven

.PREVIOUS DISCUSSION...There is good to very good model agreement
into Thursday. The pattern will be persistent with a rex block of
weak but broad low pressure aloft over northern California and a
ridge extending from the offshore waters into British Columbia.
Increasing amounts of moisture rotating around the low into our
area will bring a trend of increasing coverage of mainly afternoon
and evening convective showers and thunderstorms through
Wednesday.

The adjustments made to the previous forecast are mainly a fine
tuning of temperatures, winds, and the probability of
thunderstorms. Temperatures during the next week will be several
degrees above normal, consistently similar to the hot inland
readings of yesterday...which were around 10 to 20 degrees lower
than during the peak of the heat wave last Wednesday. Northerly
winds will be persistent at the coast as will areas of mainly
night and morning low clouds and fog.

Both smoke and high clouds hindered heating on Saturday, which
limited convective development to a few very light convective
showers. The scattered to broken coverage of high clouds early
this morning is expected to continue into Monday. But, there will
be more available moisture and a closer proximity of the trough
today which will result in a higher probability of showers and
thunderstorms today than yesterday. The region with the highest
probability of seeing thunderstorms is once again northern
California with a secondary focus for the southern Oregon Cascades
and near the Klamath/Lake County border. Thunderstorms are likely
to form over the higher terrain and will be very slow
moving...generally tracking from northeast to southwest at less
than 10 mph. The slow movement will increase rainfall amounts
under thunderstorms, but the lightning will bring the threat of
new wildfires.

On Monday, greater forcing and increasing moisture will bring an
increased probability of thunderstorms forming in southern Oregon
as well as northern California. There will also be a stronger east
to northeast steering flow that will back a bit to north to northeast
in the evening and increase the probability of thunderstorms
moving off the mountains out over valleys.

Conditions on Tuesday through Thursday will be similar, though
with a trend back toward weaker steering winds aloft...remaining
northeast on Tuesday then southeast on Wednesday and Thursday.

Beyond Thursday, model differences increase regarding the extent
to which a broad upper trough in the Gulf of Alaska will begin to
affect our weather and bring a progression to the stagnant
pattern. The GFS shows more influence from the trough and would
bring a marine influenced southwesterly flow late in the week.
This would not change temperatures much, but would reduce
available moisture and with it the threat of thunderstorms.

&&

.AVIATION...06/12Z TAF CYCLE...VFR will prevail today over
areas inland from the coast except for areas of MVFR visibility in
smoke near wildfires. Isolated to scattered thunderstorms will
develop this afternoon and evening, mostly from the Siskiyous south
and Cascades east, but some isolated thunderstorms may make it to
the Oregon west side. Stratus with MVFR Cigs has moved into the
north coast and will remain much of today. Further south over the
southern Curry coast, stratus and fog with LIFR Cigs/Vis will
gradually burn off later this morning. -Wright

&&

.MARINE...Updated 215 AM PDT Sunday 6 August 2017...North winds and
seas will remain relatively light today. As low pressure moves
inland and the offshore high pressure strengthens tomorrow, north
winds and the associated seas will increase and get very near small
craft advisory levels. These marginal conditions continue for much
of the upcoming week. Confidence in this is not high, but a small
craft advisory for winds and/or seas may eventually be needed this
week south of Cape Blanco. To the north, fairly benign and typical
summertime winds and seas are expected. -Wright

&&

.FIRE WEATHER...Updated 245 AM Sunday 6 August, 2017...Low
pressure centered off the northern California coast this morning
will gradually move inland right over us today and then remain in
the area through much of the upcoming week. Three ingredients are
required for thunderstorms in our area: moisture, instability, and
trigger. For the most part, moisture will be sufficient for
thunderstorms over most of our area through the upcoming week.
Instability will also generally be sufficient all week inland from
the coast, but it will vary based on cloud cover, smoke cover, and
the corresponding surface heating or lack thereof. Regarding
trigger, the mountains often serve as their own trigger, so it's
likely that thunderstorms will occur in the mountains almost every
day this week. Over the valleys, shortwaves are generally required
to initiate and sustain convection, and those will be more difficult
to predict. That said, models do indicate numerous such disturbances
rotating around the upper low this week.

For today, conditions line up best for thunderstorms over our
California zones. Given a weak south to southeast steering flow as
well as local forcing, it's also reasonable to assume storms may
find their way into the Cascades in Oregon today. These storms will
be slow movers, especially over California, so they will be capable
of heavy rain. However, lightning often strikes well outside the
rain core, and given the tinder dry fuel conditions, new fire starts
would be expected despite the rain. Thus, red flag warnings remain
in place for these locations today.

On Monday, the general setup remains largely the same, but moisture
increases, and there looks to be more in the way of forcing. This
should lead to greater coverage of storms. The steering flow also
takes on a bit more of an easterly component, which may help to
drive a few storms off the terrain and out across the west side.
Fire weather watches currently cover all this potential for Monday.

For the remainder of the week, the low is expected to wobble over
our area. The movement of closed lows is notoriously difficult to
predict, but all guidance suggests the continued potential for
scattered thunderstorms over much of our area through at least
Thursday. The focus would be over the mountains and east side, but
the west side may also see storms at times. It's also not out of the
question that storms continue into the night or make it out to the
coast at times. Again, the specifics of these outbreaks will be
difficult to predict more than a day or two in advance, but suffice
it to say that we will be in a potentially critical fire weather
pattern through much of the upcoming week. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for ORZ624.
     Fire Weather Watch from Monday morning through Monday evening
     for ORZ624.
     Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for ORZ621-623.
     Fire Weather Watch from Monday morning through Monday evening
     for ORZ621-623.
     Fire Weather Watch from Monday morning through Monday evening
     for ORZ617.
     Fire Weather Watch from Monday morning through Monday evening
     for ORZ622.

CA...Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for CAZ280>282.
     Fire Weather Watch from Monday morning through Monday evening
     for CAZ280>282.
     Red Flag Warning from 1 PM this afternoon to 11 PM PDT this
     evening for CAZ284-285.
     Fire Weather Watch from Monday morning through Monday evening
     for CAZ284-285.

Pacific Coastal Waters...None.

DW/TRW/

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:30 PM PDTFire Weather WatchMFRCurry, Douglas, Jackson, Josephine, Klamath24 hr
Aug 6, 2:30 PM PDTRed Flag WarningMFRDouglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more30 hr

Nearby

Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.